MAUDE Adverse Event Report: BioFire Diagnostics, LLC FILMARRAY ME PANEL

BioFire Diagnostics, LLC FILMARRAY ME PANEL
Model Number RFIT-ASY-0118
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/16/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Summary: the customer (aalst, belgium) reported a false-positive hsv-1 result on the filmarray meningitis/encephalitis (me) panel after testing a patient csf sample.The customer reported that due to the me panel result, the patient was treated inappropriately with acyclovir for two days.They subsequently stated that the patient suffered no other harm and did not deteriorate due to the erroneous biofire result.The investigation concluded that the most likely causes of the potential false-positive result were low-level organism/nucleic acid present within the sample near the biofire limit of detection (lod) or contamination.
 
Additional Manufacturer Narrative
Investigation: the customer reported a potential false-positive hsv-1 result during patient testing of a csf sample using the biofire filmarray meningitis/encephalitis (me) panel.The csf sample was collected on (b)(6) 2026 from a 4-year-old child who was reportedly not clinically suspected of having herpes and did not present with clinical signs suggestive of herpes.At 16:32, the sample was tested on the biofire me panel, which detected enterovirus and hsv-1.Confirmatory pcr testing performed by the customer showed the csf and plasma were positive for enterovirus but negative for hsv-1.The csf sample was also sent to an external laboratory, where hsv testing was negative.Repeat biofire me panel testing on (b)(6) 2026 was positive only for enterovirus.Due to the hsv-1 result, the patient was prescribed acyclovir and underwent an mri and eeg.On (b)(6) 2026, the customer's pcr method was negative for hsv-1.On (b)(6) 2026, external pcr was also negative for hsv, mri and eeg showed no evidence of encephalitis, and acyclovir was discontinued.The customer reported that the patient was treated inappropriately for approximately two days due to the biofire discrepancy, but also that there was no other patient harm due to the results, and the patient did not deteriorate.This treatment was stopped when the hsv-1 result was confirmed to be erroneous via other methods.The analysis of the me panel run files provided by the customer showed late amplifications for hsv1 in the initial run, with no amplification or melt signatures present in the repeat test, suggesting that the target nucleic acid was present at low levels in the initial pouch.Qc records for kit/pouch lot 1826425/3vjw25 and instrument 2fa57696 were reviewed.All qc metrics for the pouch lot and instrument were met, and they passed qc.The discrepancy reported by the customer was not observed during the qc testing of this lot.Conclusion: the investigation concluded that the most likely causes of the discrepant hsv-1 result were low-level organism/nucleic acid present within the sample near the biofire limit of detection (lod) or contamination.Herpesviruses (cmv, hhv-6, hsv-1, hsv-2, and vzv) can exist in latent forms that may be reactivated during infection by other pathogens, including agents not detected by the biofire me panel that may cause meningitis/encephalitis (e.G., mycobacterium tuberculosis or hiv).When detected by the biofire me panel, herpesvirus results should be considered as the likely cause of meningitis/encephalitis only in appropriate clinical context and following expert consultation.Additionally, a positive biofire me panel result (detection of organism nucleic acid) does not imply that the corresponding organisms are infectious or the causative agents for clinical symptoms.Viral, bacterial, and yeast nucleic acid may persist in vivo independently of organism viability and/or active infection.Alternatively, a late signature tied to an unexpected detection that does not align with the clinical picture when testing patient samples can be indicative of low-level contamination.Due to the sensitive nature of the biofire me panel, there is a risk of false positive results from the introduction of exogenous organism or nucleic acid.While the customer's stated decontamination procedure aligns with the recommendations provided by biomérieux, it is still possible sporadic contamination events may occur.Contamination can be introduced via the laboratory environment and equipment such as pipettes, pipette tips, etc., or personnel handling the sample.Clinical and laboratory personnel may carry or shed common pathogens (e.G.S.Pneumoniae, h.Influenzae, hsv1, etc.) symptomatically or asymptomatically and can inadvertently contaminate the specimen while it is being collected, transported, or tested.Careful adherence to the sample processing steps described in the me panel instructions of use "[rfit-prt-0276]" and contamination prevention and decontamination technical note "[flm1-prt-0230]" is recommended to minimize the risk of contamination that could lead to erroneous test results.Precautions may include additional ppe, such as a face mask, when experiencing signs or symptoms of a respiratory infection or cold sore.Clinical performance can be found in tables 9 and 14 of the biofire filmarray meningitis/encephalitis (me) panel instruction booklet "[https://www.Biofiredx.Qarad.Eifu.Online/iti/all?keycode=iti0035]".

Brand Name
FILMARRAY ME PANEL
Common Device Name
FILMARRAY ME PANEL
Manufacturer (Section D)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
+1(385)770-1328
MDR Report Key50092758
Report Number3002773840-2026-00022
Device Sequence Number9833208
Product Code PLO
UDI-Device Identifier00815381020123
UDI-Public00815381020123
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K160462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberRFIT-ASY-0118
Device Lot Number1826425
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2026
Initial Report FDA Received Date07/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/29/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age4 YR
Patient SexUnknown